Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

A synthetic characterization of the hemisphere


Author: Christopher B. Croke
Journal: Proc. Amer. Math. Soc. 136 (2008), 1083-1086
MSC (2000): Primary 53C22
DOI: https://doi.org/10.1090/S0002-9939-07-09196-4
Published electronically: November 23, 2007
MathSciNet review: 2361884
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We show that round hemispheres are the only compact two-dimensional Riemannian manifolds (with or without boundary) such that almost every pair of complete geodesics intersect once and only once. We prove this by establishing a sharp isoperimetric inequality for surfaces with boundary such that every pair of geodesics has at most one interior intersection point.


References [Enhancements On Off] (What's this?)

  • [Ba] V. Bangert, Manifolds with geodesic chords of constant length, Math. Ann. 265 (1983), no. 3, 273-281. MR 721397 (85d:53016)
  • [Be] A. Besse, Manifolds all of Whose Geodesics are Closed, Ergebisse Grenzgeb. Math., no. 93, Springer, Berlin, 1978. MR 496885 (80c:53044)
  • [Bu-Kn] K. Burns and G. Knieper, Rigidity of surfaces with no conjugate points, J. Diff. Geom. 34 (1991), no. 3, 623-650. MR 1139642 (92j:53015)
  • [Cr] C. Croke, Some isoperimetric inequalities and eigenvalue estimates, Ann. Scient. Ec. Norm. Sup., 4e serie, t.13(1980), 419-435. MR 608287 (83d:58068)
  • [C-D] C. Croke and N. Dairbekov, Lengths and volumes in Riemannian manifolds, Duke Mathematical Journal 125 (2004), no. 1, 1-14. MR 2097355 (2005k:53045)
  • [We] A. Weil, Sur les surfaces à courbure negative, C.R.A.S. 182 (1926), 1069-1071.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 53C22

Retrieve articles in all journals with MSC (2000): 53C22


Additional Information

Christopher B. Croke
Affiliation: Department of Mathematics, University of Pennsylvania, Philadelphia, Pennsylvania 19104-6395
Email: ccroke@math.upenn.edu

DOI: https://doi.org/10.1090/S0002-9939-07-09196-4
Received by editor(s): January 23, 2007
Published electronically: November 23, 2007
Additional Notes: Supported by NSF grants DMS 02-02536 and 07-04145
Communicated by: Jon G. Wolfson
Article copyright: © Copyright 2007 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society